Florida, 2011

Damaging Winds in Florida, August 11 to 13, 2011

August 11 to 13, 2011 · NWS TAE · 3 events in 3 counties and zones

A weak upper level trough combined with a moist and unstable air mass to produce a few severe thunderstorms across northwestern Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A weak upper level trough combined with a moist and unstable air mass to produce a few severe thunderstorms across northwestern Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 11, 8:15 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 11, 8:15 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1015 AM EDT THU AUG 11 2011

.SYNOPSIS...HIGH PRESSURE TO THE WEST AND A TROUGH TO THE EAST WILL
PLACE THE AREA IN LIGHT NORTHWEST FLOW FOR THE NEXT FEW DAYS. AS A
RESULT...INCREASING TEMPERATURES EXPECTED THROUGH THE END OF THE
WEEK. A FRONT OVER THE WEEKEND WILL PUSH TEMPERATURES BACK TO NORMAL
LEVELS.

&&

.UPDATE...MINOR ADJUSTMENTS TO THE FORECAST WERE MADE THIS MORNING.
A NUMBER OF HIRES MODEL RUNS WANT TO FIRE CONVECTION ALONG A
BOUNDARY THAT RUNS FROM KAAF TO JUST EAST OF KABY. NCEP AND SPC ARW
AND NMM RUNS GO WITH THIS THINKING...WHILE THE LOCAL WORK AND HRRR
PLAY DOWN THIS AREA. HARD TO SAY IF THE HIRES RUNS ARE OVERDOING
IT...BUT FEEL THAT THERE IS A GOOD CHANCE TO FIRE THINGS OFF ALONG
THAT BOUNDARY. THEREFORE...SLIGHTLY HIGHER POPS HAVE MOVED EASTWARD
FOR THIS UPDATE. ALSO PROBLEMATIC FOR WESTERN AND NORTHERN ZONES IS
THE DECAYING MCS IN CENTRAL MISSISSIPPI. IT APPEARS TO BE FALLING
APART. A FEW STRAY SHOWERS/THUNDER FROM THE REMNANTS OF THIS FEATURE
ARE POSSIBLE IN THE LATE AFTERNOON...BUT SHOULD NOT AMOUNT TO SEVERE
LEVELS.

.SHORT TERM...(TODAY THROUGH SATURDAY)...NOT MUCH CHANGING IN THE
OVERALL PATTERN THROUGH THE SHORT TERM AS THE LOCAL REGION RESIDES
ALONG THE EASTERN PERIPHERY OF AN UPPER RIDGE CENTERED OVER TEXAS
AND A TROUGH TO OUR EAST. SATURDAY WE DO SEE THE RIDGE RETREAT AS
THE TROUGH BEGINS TO DEEPEN. THE RESULTING DEEP NORTHWEST TO NORTH
FLOW IS TYPICALLY NOT FAVORABLE FOR WIDESPREAD CONVECTION AS IT IS A
DRIER REGIME AND TENDS TO PIN THE SEABREEZE NEAR THE COAST.
HOWEVER...AS WE SAW ON WEDNESDAY...WE DO HAVE TO WATCH FOR UPSTREAM
MCS DEVELOPMENT THAT COULD POTENTIALLY DROP DOWN INTO THE TRI-STATE
AREA. THE MODELS DO SHOW A WEAK IMPULSE CURRENTLY INITIATING
CONVECTION OVER NORTHEAST OKLAHOMA/NORTHERN ARKANSAS DROPPING INTO
SOUTHEAST AL/CENTRAL GA LATE THIS AFTERNOON/EVENING. ADDITIONAL
IMPULSES ARE FORECAST FOR FRIDAY AND SATURDAY. TIME-HEIGHT CROSS
SECTIONS STILL SHOW PLENTY OF DRY AIR IN THE MID LEVELS EACH DAY SO
WILL HOLD POPS IN THE CHANCE CATEGORY. AFTERNOON TEMPERATURES WILL
CONTINUE TO BE HOT AND ISOLATED 100 DEGREE READINGS ARE STILL
POSSIBLE AT SOME INLAND LOCATIONS. ALSO...WE MIGHT SEE A FEW HEAT
INDEX READINGS OF 110 DEGREES...ESPECIALLY ALONG OR NEAR THE COAST
OF THE FLORIDA PANHANDLE AND BIG BEND. HOWEVER...NOT WIDESPREAD
ENOUGH TO WARRANT A HEAT ADVISORY.

.LONG TERM (SATURDAY THROUGH NEXT THURSDAY)...THE LARGE SCALE
PATTERN WILL BE IN TRANSITION FOR MUCH OF THE EXTENDED FORECAST
PERIOD. POLAR CIRCULATION SEEMS TO BE STRENGTHENING AT 500MB.  THE
PACIFIC JET BECOMES MUCH MORE ACTIVE WITH SEVERAL IMPULSES RACING
EAST TOWARDS BRITISH COLUMBIA.  THIS IS CONCURRENT WITH A DEEPENING
LONG WAVE FEATURE OFF THE WEST COAST.  THE CENTRAL U.S. RIDGE IS
SQUASHED BACK TO THE DESERT SOUTHWEST AND A NEW TROF AMPLIFIES OVER
THE GREAT LAKES.  THIS AMPLIFIED PATTERN SHOULD HELP TO MODERATE THE
HEAT WE HAVE BEEN EXPERIENCING DURING THIS PERIOD PARTICULARLY BY
THE WEEKEND.  FOR THE TRI-STATE AREA THIS WILL MEAN STARTING OUT
FRIDAY WITH HIGH TEMPERATURES APPROACHING THE CENTURY MARK AGAIN...
FOLLOWED BY A GRADUAL TREND DOWNWARD THROUGH THE WEEKEND INTO THE
FIRST OF NEXT WEEK...THOUGH TEMPERATURES WILL STILL REMAIN A LITTLE
ABOVE NORMAL. A VIGOROUS SHORT WAVE WILL DIG INTO THE MEAN TROUGH
OVER THE EASTERN U.S. ON THE WEEKEND...PUSHING A FRONTAL BOUNDARY
SOUTHWARD INTO THE AREA. WILL START OUT WITH BELOW NORMAL POPS THEN
INCREASE THEM TO NEAR SEASONAL NORMALS BY THE FIRST OF THE WEEK...AS
TEMPERATURES AND PRESSURES DECREASE ALOFT OVER THE AREA.

&&

.MARINE...LIGHT WEST TO NORTHWEST WINDS ARE EXPECTED THROUGH THE
UPCOMING WEEKEND AS HIGH PRESSURE BUILDS OVER THE LOCAL WATERS.
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY WEST OF A
LINE THAT RUNS THROUGH APALACHICOLA.

&&

.AVIATION...CURRENT THINKING IS THAT THE BEST CHANCE FOR AFTERNOON
CONVECTION WILL REMAIN ACROSS OUR WRN ZONES TODAY. CONFIDENCE WAS
HIGH ENOUGH TO GO WITH A TEMPO GROUP AT DHN AND PROB GROUP AT ECP.
FURTHER E... VICINITY TS IS SUFFICIENT TO PORTRAY THE ISOLATED
THREAT. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS. WE ARE NOT LOOKING FOR MUCH IN THE WAY OF VSBY
RESTRICTION OVERNIGHT. THE EXCEPTION IS VLD WHERE WE SHOW MVFR AFTER
08Z.

&&

.FIRE WEATHER...AMPLIFICATION OF THE LONG WAVE PATTERN IS STILL
EXPECT BRINGING UNSETTLED CONDITIONS THIS WEEKEND INTO MONDAY.
IMPROVING CONDITIONS EXPECTED ON TUESDAY. HOWEVER RELATIVE
HUMIDITIES WILL CONTINUE TO REMAIN WELL ABOVE CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   98 75 99 77 98/ 40 20 30 10 30
PANAMA CITY   96 79 97 79 95/ 30 20 30 20 30
DOTHAN        97 75 99 76 97/ 40 20 30 10 30
ALBANY        98 75 99 75 97/ 40 20 30 10 30
VALDOSTA      97 74 98 73 95/ 30 20 30 10 30
CROSS CITY    97 76 97 74 96/ 20 20 40 20 30
APALACHICOLA  92 78 92 79 92/ 30 20 30 20 30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

UPDATE...LERICOS
AVIATION...WOOL
SHORT TERM...BARRY
FIRE WEATHER/LONG TERM...LANIER
Hazardous weather outlook, Aug 11, 3:53 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
553 AM EDT THU AUG 11 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-120100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
553 AM EDT THU AUG 11 2011 /453 AM CDT THU AUG 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING AND MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE TRI-STATE
REGION. ONE OR TWO STORMS MAY BE STRONG TO BRIEFLY SEVERE. IT
WILL BE HOT AGAIN TODAY WITH MAX TEMPERATURES IN THE MID TO UPPER
90S WITH HEAT INDICES GENERALLY IN THE 105 TO 109 DEGREE RANGE.
A FEW 110 DEGREE HEAT INDEX READINGS ARE POSSIBLE ESPECIALLY NEAR
COASTAL AREAS OF THE FLORIDA PANHANDLE AND BIG BEND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE OVERALL COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE LESS
THAN SEASONAL NORMALS THROUGH MOST OF THE EXTENDED PERIOD.
TEMPERATURES WILL CONTINUE ABOVE SEASONAL LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY

In the hours before

Special weather statement, Aug 11, 11:36 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1236 PM CDT THU AUG 11 2011

FLZ008-108-111800-
CENTRAL WALTON FL-SOUTH WALTON FL-
1236 PM CDT THU AUG 11 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WALTON COUNTY...

* UNTIL 100 PM CDT

AT 1236 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF SEMINOLE...OR NEAR CHOCTAW BEACH...
MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN SOUTHERN WALTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3040 8639 3040 8634 3043 8632 3041 8629
      3043 8624 3039 8615 3039 8613 3047 8621
      3047 8639 3071 8638 3069 8592 3061 8594
      3054 8592 3046 8600 3027 8601 3038 8640
TIME...MOT...LOC 1736Z 314DEG 13KT 3052 8631

14-MROCZKA
Special weather statement, Aug 11, 12:32 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
132 PM CDT THU AUG 11 2011

FLZ008-012-108-112-111915-
CENTRAL WALTON FL-INLAND BAY FL-SOUTH WALTON FL-COASTAL BAY FL-
132 PM CDT THU AUG 11 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY AND SOUTHERN
WALTON COUNTIES...

* UNTIL 215 PM CDT

AT 124 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A CLUSTER
OF STRONG THUNDERSTORM EXTENDING FROM SOUTHERN WALTON COUNTY ACROSS
MUCH OF SOUTHERN AND CENTRAL BAY COUNTY. THESE STORMS WERE MOVING
SOUTHEAST AT AROUND 15 MPH.

PEOPLE IN BAY AND SOUTHERN WALTON COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS GUSTS TO AROUND 40 MPH ARE EXPECTED WITH THESE STORMS ALONG
WITH FREQUENT CLOUD TO GROUND LIGHTNING.

MULTIPLE STORMS MOVING OVER THE SAME LOCATION AND WILL HAVE THE
POTENTIAL TO CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3049 8603 3048 8587 3044 8591 3044 8597
      3040 8600 3039 8599 3041 8596 3041 8588
      3044 8586 3044 8577 3029 8539 2993 8539
      2998 8554 3005 8560 3009 8570 3021 8588
      3031 8612
TIME...MOT...LOC 1829Z 312DEG 13KT 3022 8558

14-MROCZKA
Special weather statement, Aug 11, 12:34 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
134 PM CDT THU AUG 11 2011

FLZ008-012-108-112-111915-
CENTRAL WALTON FL-INLAND BAY FL-SOUTH WALTON FL-COASTAL BAY FL-
134 PM CDT THU AUG 11 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY AND SOUTHERN
WALTON COUNTIES...

* UNTIL 215 PM CDT

AT 124 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A CLUSTER
OF STRONG THUNDERSTORM EXTENDING FROM SOUTHERN WALTON COUNTY ACROSS
MUCH OF SOUTHERN AND CENTRAL BAY COUNTY. THESE STORMS WERE MOVING
SOUTHEAST AT AROUND 15 MPH.

PEOPLE IN BAY AND SOUTHERN WALTON COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS GUSTS TO AROUND 40 MPH ARE EXPECTED WITH THESE STORMS ALONG
WITH FREQUENT CLOUD TO GROUND LIGHTNING.

MULTIPLE STORMS MOVING OVER THE SAME LOCATION WILL HAVE THE
POTENTIAL TO CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3049 8603 3048 8587 3044 8591 3044 8597
      3040 8600 3039 8599 3041 8596 3041 8588
      3044 8586 3044 8577 3029 8539 2993 8539
      2998 8554 3005 8560 3009 8570 3021 8588
      3031 8612
TIME...MOT...LOC 1829Z 312DEG 13KT 3022 8558

14-MROCZKA

The radar

The Eglin Afb radar (KEVX), 53 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bay

When
August 11, 12:48 PM CST
Where
Bay County, Cedar Grove
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.170, -85.620

Tree limbs were blown down and a homemade greenhouse was damaged. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Jefferson

When
August 12, 1:45 PM EST
Where
Jefferson County, 3.27 mi ESE of Capps
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
30.390, -83.860

A few trees and power lines were blown down east of Capps on US-27. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Leon

When
August 13, 8:45 PM EST
Where
Leon County, 2.76 mi N of Lake Iamonia
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
30.670, -84.250

Numerous trees were blown down along County Road 12. The monetary damage figure provided is a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331841, 331842, 331843.